Hail, Travis
- When
- May 10, 6:14 PM CST
- Where
- Travis County, 0.91 mi NW of Oak Hill
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.240, -97.860
A large thunderstorm developed over northwestern Travis County just south of Lago Vista around 630 pm, backbuilt briefly into Northern Hays County, then moved east 20-30 mph across the Austin area. The storm intensified over the Austin area with numerous reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A large thunderstorm developed over northwestern Travis County just south of Lago Vista around 630 pm, backbuilt briefly into Northern Hays County, then moved east 20-30 mph across the Austin area. The storm intensified over the Austin area with numerous reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 5:47 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 647 PM CDT SAT MAY 10 2008 .AVIATION... VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE NEXT 24 HOURS. ISOLATED TSRA IS EXPECTED NEAR KAUS UNTIL ABOUT 03Z AS THE DRYLINE PUSHES THROUGH THE AREA. SOME PATCHY HAZE DEVELOPMENT IS EXPECTED OVERNIGHT AHEAD OF THE COLD FRONT. WINDS WILL TURN TO THE WEST BY 04-05Z AND GRADUALLY VEER TO THE NORTH OVERNIGHT. NORTHERLY WINDS OF 15 TO 20 KTS ARE EXPECTED AT ALL TAF SITES BY 08-10Z. && .PREV DISCUSSION... /ISSUED 329 PM CDT SAT MAY 10 2008/ DISCUSSION... DRY LINE HAS PUSHED THRU THE WESTERN HILL COUNTRY THIS AFTERNOON AND TEMPERATURES HAVE SOARED INTO THE 90S TO NEAR 102 BEHIND THE DRIER WESTERLY WIND SHIFT. EXPECTING ISOLATED TO WIDELY SCATTERED STRONG CONVECTION TO DEVELOP AS THE DRY LINE MOVES EASTWARD THIS EVENING AHEAD OF THE COLD FRONT CURRENTLY APPROACHING THE RED RIVER. COLD FRONT TO ARRIVE IN THE NRN HILL COUNTRY AROUND MIDNIGHT AND PUSH THRU THE CWA IN THE EARLY MORNING HOURS WITH DRY BREEZY NORTH WINDS PREVAILING INTO EARLY SUNDAY AFTERNOON AND THEN SUBSIDE. MUCH COOLER TEMPERATURES SUNDAY/SUNDAY NIGHT WITH HIGHS SUNDAY 10 TO 15 DEGREES BELOW TODAY. A QUICK RETURN TO SLY WINDS ON MONDAY AFTERNOON AS AN UPPER LOW DROPS INTO THE DESERT SOUTHWEST. THERE WILL BE INCREASING RAIN CHANCES MONDAY NIGHT INTO WEDNESDAY NIGHT AS MOISTURE RETURNS MONDAY NIGHT/TUESDAY AHEAD OF THE APPROACHING LOW. AS THE LOW SLOWLY APPROACHES FROM WEST TX TUESDAY NIGHT AND WEDNESDAY WILL SEE BEST RAIN CHANCES ACROSS THE NRN CWA AS THE LOW LIFTS NE FROM WEST TX INTO N TX. BRIEFLY DECREASING RAIN CHANCES THURSDAY AS WE WILL BE BETWEEN SYSTEMS. HOWEVER A FAST MOVING SHORT WAVE TROF WILL DROP SWD THU NIGHT AND FRIDAY MORNING BRINGING A CHANCE OF STORMS TO THE AREA...BUT SETTING UP FOR A PLEASANT DRY WEEKEND AS A DRY NWLY FLOW DEVELOPS ALOFT. FOR NOW IT APPEARS ANY NWLY FLOW EVENTS WOULD AFFECT THE AREA MONDAY OR TUESDAY OF NEXT WEEK. FIRE WEATHER... WILL APPROACH CRITICAL HUMIDITIES/WINDS MOST OF THE AREA BEHIND THE FRONT SUNDAY MORNING INTO EARLY SUNDAY AFTERNOON. COLD AIR ADVECTION MAY HELP OFFSET THE DRYING AS NLY WINDS INCREASE INTO THE 15 TO 25 MPH RANGE. WILL NEED TO WATCH FOR ADDITIONAL HEATING WHICH COULD SEND HUMIDITIES LOWER THAN CURRENTLY EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 63 84 58 86 72 / 20 0 0 0 10 AUSTIN BERGSTROM INTL AIRPORT 63 83 52 88 72 / 20 0 0 0 10 DEL RIO INTL AIRPORT 63 86 64 90 76 / 10 0 0 - 10 SAN ANTONIO INTL AIRPORT 63 84 59 87 73 / 10 0 0 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 02/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 400 PM CDT SAT MAY 10 2008 TXZ171>173-183>194-202>209-217>225-228-111200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 400 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A MOUNTAIN HOME TO HONDO TO CAMPBELLTON LINE LATE THIS AFTERNOON THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A DRY COLD FRONT EARLY SUNDAY COULD RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS MONDAY MORNING THROUGH MIDDAY SUNDAY WITH GUSTY NORTH WINDS AND LOW RELATIVE HUMIDITIES. WINDS ARE EXPECTED TO SUBSIDE DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
The Austin/San Antonio radar (KEWX), 62 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
14 hail. Local standard time, as filed.
Hail fell at 32nd and Red River Street.
Hail fell at 47th and Red River Street.
Hail was reported at Camp Mabry. The hail cracked windshields and dented cars.
Hail was reported at 54th and Duval Street.
Hail was reported at 45th and Guadalupe.
Hail was reported near Highway 183 and Highway 290.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102097, 102098, 102099, 102100, 102101, 102102, 102104, 102105, 102106, 102107, 102109, 102110, 102111, 102119.